Nevada, 2012

Flash Flood in Nevada, August 13, 2012

August 13, 2012 · NWS LKN · 1 event in 1 county or zone

Heavy rainfall from a thunderstorm caused flash flooding in Ely. Law enforement reported water and debris running down several streets.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Heavy rainfall from a thunderstorm caused flash flooding in Ely. Law enforement reported water and debris running down several streets.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 13, 1:03 PM PST, 41 minutes earlier.

Area forecast discussion, Aug 13, 1:03 PM PST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
203 PM PDT MON AUG 13 2012

.SYNOPSIS...MONSOON MOISTURE WILL PERSIST ALLOWING FOR SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THURSDAY.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. MOIST AND UNSTABLE
AIRMASS ACROSS NEVADA THIS AFTERNOON. PRECIPITABLE WATER VALUES OF
1-1.2 INCHES CONTINUE ACROSS THE SE ZONES...ALONG WITH CAPE TO
2000 J/KG AND LIFTED INDEX AS LOW AS -7. FLASH FLOOD WATCH REMAINS
IN EFFECT FOR WHITE PINE...NYE...AND SOUTHERN LANDER/EUREKA
COUNTIES UNTIL 8 PM. SCATTERED TO NUMEROUS THUNDERSTORMS CONTINUE
AS OF 1 PM ACROSS THE WATCH AREA...WITH MORE CONVECTION DEVELOPING
ACROSS ELKO COUNTY. STEERING FLOW IS VERY WEAK TO COMPLETELY
ABSENT...WITH 700 MB WINDS OF 0-3 KTS. LOCALES UNDER STATIONARY
STORM CORES WILL RECEIVE VERY HEAVY RAIN...BUT COVERAGE EXPECTED
TO BE LIMITED BY LACK OF STORM MOVEMENT.

TONIGHT...WITH NO FORCING BENEATH STRONG HIGH PRESSURE...EXPECT
THUNDERSTORM COVERAGE TO DECREASE RAPIDLY AFTER SUNSET. ONLY
MENTIONED ISOLATED RAIN SHOWERS OVERNIGHT.

TUESDAY/WEDNESDAY...NO CHANGE IN THE SYNOPTIC PATTERN AND SO THE
SENSIBLE WEATHER WILL REPEAT EACH DAY. MILD MORNINGS AND HOT
AFTERNOONS CONTINUE WITH LITTLE CHANGE IN TEMPERATURES. MONSOON
MOISTURE WILL CONTINUE TO CIRCULATE BENEATH THE HIGH PRESSURE
RIDGE ALOFT...WITH VERY LITTLE TO NO STEERING FLOW. SCATTERED
SLOW- MOVING THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EVENING...PRODUCING LOCALLY HEAVY RAINFALL. GFS/NAM BOTH SUGGEST
THE BEST MOISTURE AND INSTABILITY WILL FAVOR CENTRAL NEVADA BOTH
TUESDAY AND WEDNESDAY...AND TAILORED POP GRIDS AND THUNDERSTORM
COVERAGE IN THAT FASHION. AS MONSOON MOISTURE IS RECIRCULATED THE
QUALITY OF THE MOISTURE WILL DEGRADE SOMEWHAT...BUT REMAIN PLENTY
HIGH ENOUGH TO SUPPORT LOCALLY HEAVY RAIN...ESPECIALLY ACROSS
CENTRAL NEVADA ON WEDNESDAY. STEERING FLOW REMAINS AT 0-5 KTS SO
WILL MAINTAIN A WATCH ON POTENTIAL FLOODING ISSUES...PARTICULARLY
NEAR RECENTLY FORMED BURN SCARS.  BT

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. WITH ABUNDANT
MOISTURE IN AN UNSTABLE AIRMASS OVER NORTHERN NYE COUNTY WEDNESDAY
NIGHT...EXPECT A FEW SHOWERS TO CONTINUE OVERNIGHT IN NVZ040 AND
NVZ041...OTHERWISE REST OF CWA MAINLY DRY. DRIER AIRMASS IN NRN NYE
THURSDAY THROUGH SATURDAY WHILE REST OF CWA REMAINS UNSTABLE FOR
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. PLENTY OF LOW LEVEL
MOISTURE THURSDAY NIGHT...THUS THINK THUNDERSTORMS WILL BE MOSTLY
WET AND CONFINED MAINLY TO CENTRAL NV AT THIS TIME. EXCEPT FOR
WESTERN HUMBOLDT COUNTY...UNSTABLE OVER REST OF CWA SUNDAY AND
THUNDERSTORMS ARE EXPECTED TO BE AGAIN MAINLY WET. LATEST GFS
HINTING AT DRIER AIRMASS MOVING IN FROM THE WEST WITH THUNDERSTORM
ACTIVITY CONFINED TO EASTERN NV. STILL ABOVE NORMAL TEMPS FOR THE
PERIOD.  JH

&&

.AVIATION...SHOWERS AND THUNDERSTORMS AT THE SITES THROUGH 04Z THIS
EVENING AT KEKO AND KWMC...AND 07Z AT KELY AND KTPH. STORMS WILL NOT
BE FAST MOVERS SO GUSTS SHOULD BE AROUND 35 TO 40 KNOTS NEAR STORMS
WITH BRIEF HEAVY RAINS. LOCAL DRAINAGE WINDS THEREAFTER UNTIL
12Z TUESDAY.  JH

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE
FIRE DISTRICT INTO THIS EVENING. WITH STORMS MOVING VERY SLOW...OR
REMAINING STATIONARY...MOST CONVECTION WILL PRODUCE WETTING RAINS.
IN FACT...LOCALIZED FLOODING IS LIKELY NEAR ANY HEAVY RAIN CORES
PARTICULARLY ON ANY BURN SCARS. STORMS WILL CONTINUE TO BE
PROLIFIC LIGHTNING PRODUCERS...WITH LALS OF 4-5. STORMS WILL
DECREASE IN COVERAGE AFTER SUNSET.

TUESDAY...MOISTURE DECREASES ACROSS THE NORTHERN FWZ...BUT
INSTABILITY REMAINS...INCREASINGLY THE POSSIBILITY OF DRY
LIGHTNING. WILL PASS THIS CONCERN ONTO THE NEXT SHIFT. STORMS WILL
CONTINUE TO BE WET...AND MORE NUMEROUS...ACROSS CENTRAL NEVADA.  BT

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR NORTHEASTERN
NYE COUNTY...NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY
AND SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY.

&&

99/87/87/99

In the hours before

Special weather statement, Aug 13, 12:04 PM PST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
104 PM PDT MON AUG 13 2012

NVZ035-039-132030-
SOUTH CENTRAL ELKO COUNTY NV-WHITE PINE COUNTY NV-
104 PM PDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN WHITE PINE AND
EXTREME SOUTHERN ELKO COUNTIES UNTIL 130 PM PDT...

AT 100 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF CURRIE...MOVING EAST AT 5
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN ELKO COUNTY...
  RURAL NORTHERN WHITE PINE COUNTY...

&&

LAT...LON 4021 11494 4011 11498 4017 11510 4020 11509
TIME...MOT...LOC 2004Z 285DEG 4KT 4016 11500
Special weather statement, Aug 13, 12:18 PM PST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
118 PM PDT MON AUG 13 2012

NVZ031-132045-
NORTHERN ELKO COUNTY NV-
118 PM PDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 145 PM
PDT...

AT 118 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUSCARORA...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. .

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN ELKO COUNTY...

&&

LAT...LON 4142 11607 4129 11615 4137 11625 4142 11623
TIME...MOT...LOC 2017Z 296DEG 4KT 4137 11616
Special weather statement, Aug 13, 12:31 PM PST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
131 PM PDT MON AUG 13 2012

NVZ035-039-132100-
SOUTH CENTRAL ELKO COUNTY NV-WHITE PINE COUNTY NV-
131 PM PDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE PINE AND EXTREME
SOUTHERN ELKO COUNTIES UNTIL 200 PM PDT...

AT 129 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTH OF CHERRY CREEK...MOVING SOUTH AT
5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN WHITE PINE COUNTY...

&&

LAT...LON 4008 11481 4002 11500 4014 11496 4016 11490
TIME...MOT...LOC 2031Z 340DEG 5KT 4009 11491

The radar

The Elko radar (KLRX), 232 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, White Pine

When
August 13, 1:44 PM PST to 2:15 PM PST
Where
White Pine County, Ely to 0.53 mi SE of Ely
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
39.250, -114.900

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391051.